The 9 Best Headache Medicines of 2021

  Articles

If you endure occasional tension headaches, you may wonder which medication to reach for at the onset of an attack. The most common options, acetaminophen (brand name Tylenol) and ibuprofen (brand names Advil and Motrin), work differently to relieve pain. Here’s what you should know before treating your headache.

>

Treatment of Tension-Type Headaches

Typically, people with tension headache self-treat with over-the-counter medications and other non-medical therapies such as sleep, exercise, water, and caffeine.

People tend to go to a healthcare provider’s clinic only when their headache is resistant to these therapies or when they experience other symptoms in addition to their headache, such as visual changes from an aura (which suggests a migraine, not a tension headache).

Classic examples of over-the-counter medications for tension-type headaches are:

  • Tylenol (acetaminophen)
  • Nonsteroidal anti-inflammatory drugs, or NSAIDs, such as naproxen sodium (Aleve) or ibuprofen (Motrin, Advil)

Research on Tylenol Versus Advil

Whether you reach for acetaminophen or ibuprofen, either will most likely work, although research suggests ibuprofen may be more effective.

In an older study published in the Journal of Clinical Pharmacology, over 450 individuals with tension headache were randomized to receive either 400 mg ibuprofen, 1,000 mg of Tylenol, or placebo. Results showed both were more effective than placebo in alleviating headache, with ibuprofen most effective.

That being said, other studies have found no difference between Tylenol and NSAIDs in alleviating tension headache pain.

A review study in Pain found both Tylenol (1,000 mg dose) and ibuprofen (400 mg dose) to be better than placebo at easing moderate to severe tension headaches (using the parameter of being pain-free two hours after taking the medication). Neither was found to be more effective than the other.

The study also found that the number of people needing to take either Tylenol or ibuprofen to obtain headache relief at two hours was nearly nine for both. This is rather high and means that there are still a lot of people who are not getting proper relief.

Potential Adverse Effects

In addition to medication effectiveness, it’s critical to consider the potential adverse effects of each medication.

Acetaminophen, while generally well-tolerated, may cause liver failure in high doses. Be aware that many over-the-counter cold and flu medications contain acetaminophen. Check the label of all the medications you take to ensure you don’t exceed the maximum recommended daily limit.

As an NSAID, ibuprofen should be avoided by some people, since it may cause peptic ulcer disease and bleeding, kidney failure, and worsening of underlying high blood pressure.

Moreover, NSAIDs increase a person’s risk of adverse cardiovascular effects, like a heart attack or stroke, when they are taken frequently in the presence of other risk factors for stroke or coronary artery disease.

NSAIDs should be avoided by people with certain health conditions, such as those with a history of stomach bleeding, kidney disease, and/or heart disease. People with a history of asthma should also be cautious about taking NSAIDs, since they may trigger airway inflammation.

Furthermore, in pregnancy, acetaminophen is generally the preferred choice for a tension headache, although be sure to confirm with your healthcare provider or obstetrician.

Which to Choose

The answer is that Tylenol and NSAIDs are both reasonable first-choice options for alleviating your tension headache. In terms of dosage, a 200 mg or 400 mg dose of ibuprofen is typical. If you take naproxen sodium (Aleve), a typical single dose is 220 mg or 550 mg.

Of course, it’s important to always speak with your healthcare provider before taking a medication, including those that are over-the-counter, to make sure it is safe for you.

If you have frequent or chronic tension headaches, it’s not good to regularly take analgesics for pain control. This can actually backfire and cause a medication-overuse headache, which can be difficult to distinguish from your regular tension headaches.

When Tylenol or Advil Fails

If you don’t obtain headache relief from a dose of Tylenol or an NSAID, a next practical choice would be to consider a two-tablet dose of caffeine combined with a pain reliever, such as Excedrin Extra Strength (250 mg acetaminophen/250 mg aspirin/65 mg caffeine).

For some people, starting off with a combination of analgesic and caffeine may even be better for easing an episodic tension-type headache than a simple analgesic (like Tylenol or ibuprofen). That said, you may experience more side effects, such as an stomach upset or dizziness (although these are generally mild and short-lived).

However, remember that a combination analgesic like Excedrin contains both aspirin (an NSAID) and acetaminophen. Be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

A Word From Get Meds Info

In the end, if you have episodic tension headaches and want to take an over-the-counter medication, either ibuprofen or Tylenol is a sensible choice. You may get more benefit from ibuprofen, but this is not a hard and fast rule. As always, speak with your healthcare provider before you take any medication.

Frequently Asked Questions

  • Should I take Tylenol or Advil for a sinus headache?

    Your best best would be Advil (ibuprofen) or Aleve (naproxen). Both are nonsteroidal anti-inflammatory drugs (NSAIDs) that relieve pressure due to inflammation and swelling of the sinuses. Tylenol merely disrupts pain signals.

  • How does Aleve compare to Advil for treating a headache?

    Both are NSAIDs and are likely to be equally effective for easing pain. The primary difference between the two is Aleve is longer-acting, which means it’s taken every eight to 12 hours. Advil is taken every four to six hours.

  • Can I take Advil every day?

    Yes, but you should not take any over-the-counter pain relief medication for longer than your symptoms last. In other words, to help prevent side effects, take the least amount of medication for the shortest amount of time. Reach out to your healthcare provider if you don’t feel better after 10 days.

Related Articles
Foods to Avoid If You Have Dry Mouth From Radiation

Dry mouth (xerostomia) is a common side effect of radiation therapy for people undergoing treatment for head and neck cancer. Read more

Thyroid adenoma: Causes, Treatment, and Diagnosis

The thyroid is a small, butterfly-shaped gland in the front of your throat that produces hormones affecting a number of Read more

NSAIDs and You Thyroid Function

Nonsteroidal anti-inflammatory drugs (NSAIDs) are the most frequently taken over-the-counter medications. Due to their systemic or whole body effects, it's Read more

How Doctors Are Failing Thyroid Disease Patients

The thyroid disease community has continually mentioned the lack of support they experience and the difficulty they have navigating the Read more

LEAVE A COMMENT